Jump to content

What do you do to deal with stress?


Recommended Posts

i am finishing up my second semester at college and the pressure is on. I have 5 finals in 3 days :) I have found that all I want to do is sleep. My family says that I am unbearable to live with, but I have noticed that my POTS has been flaring up more the worst since I was put on Florinef. I was wondering what you did to reduce stress or just help with it? Any suggestions would be greatly appreciated!!!

Link to comment
Share on other sites

Hey lilbanana-

What is your actual dx? Do you faint? Do you have low blood pressure? I was put on Florinef after my POTS dx and it made me feel much worse. I never fainted, and as it turns out even though I had severe tachycardia my BP actually rose when I stood up. Florinef only made my BP increase more and made me feel worse.

As far as relaxing (without becoming addicted to tranquilizers), you could try some breathing techniques. Basically, just relax and take a very slow breath in through your nose using your abdominal muscles. Hold the breath for a couple of seconds and then release the air back out through your nose very slowly (about 4 seconds as well).

You can also try simply sitting back and closing your eyes and concentrating on relaxing your muscles one at a time. Start by relaxing your fingers and hands, then your arms. Then mentally work your way across your body relaxing your toes, feet, legs, stomach, etc. This can take up to 20 minutes but once you finish and realize that all of your muscles are relaxed much of your tension and stress will disappear. Hope this helps. It works well for me sometimes, and sometimes just a little. Either way there is always some improvement. Hope you so well on your exams and can find some time for yourself to unwind. Best,

Dan

Link to comment
Share on other sites

dan's ideas are great. sometimes you just have the stress due to 5 finals and even normal people will feel that stress. i usually find that a quiet place with slow deep breathing will help, even if only for short periods. or listening to quiet music, like ocean waves or rain or something like that. try to sneak in even little naps frequently. sometimes 10 or 15 minutes of rest will make a difference. that's all i know other than pills. good luck on your finals! morgan

Link to comment
Share on other sites

I keep thinking that my college days were only a few years prior...but it is now going on 10 years! During my senior year at college I was probably having undiagnosed POTs symptoms and was stressed about everything. I dealt with it by sleeping all day. Finding that I would not graduate with this sort of study habit I saw a doctor. It was the first time I was given a beta blocker. I was given one beta blocker for each exam. I was able to relax a little better, balance my emotions, and focus on studying. I also did not experience my usual test anxieties.

That being said, I certainly don't want to advise you to take a beta blocker without your dx and proper doctor's perscription. I like the relaxation techniques that were suggested earlier. I also found that back then a quick aerobic work out, power nap, and some protein also gave me a little energizing boost.

Academically speaking I'm not one for study groups, but curling up on my bed with my book and notes always seemed better than a firm desk at the library. I am currently in a college setting and have seen that "end of year" crunched look on my students' faces.

If you're really frazzled, you should contact a Student Academic Services type of facility. They may be able to help guide you through a realistic schedule and help you if you have special needs. Our college allows a student to request an exam change if you have more than 2 exams in one day.

I really think you would be able to get some sort of special needs allowance to space out your exams. All you would need is a doctor's note and exam change permission. Stop by and talk to your Dean or Assistant Dean of your college.

Relax and know that college students with and without POTS are going through the same thing everywhere. Hang in there!

Link to comment
Share on other sites

Hey there lilbanana,

ooooOOooh WeEEeeeE do I feel for you. I'm running on fumes right now with grad school and work. I have 4 papers due this week. I've only finished one of them (it's due tonight). The other 3 are due on Weds ...one I haven't even started, one is 5 pages long but needs to be 30...and the last one I have an outline done.

For work, I have a major paper due on Friday for a presentation in 2 weeks.

I'm a grumpy beast to be around! I try to do the relaxation thing. I try to remember to take a few minutes to listen to my cats purr. I take bathes (not too hot). Sometimes, however, the only way I can get through is to NAP. It's so hard on the days when that's just not a possiblity.

Hang in there! Nina :)

Link to comment
Share on other sites

i am assuming that dx is diagnosis??

well if it is... i never really got one besides the doc saying "you have POTS and im moving to TN in 2 weeks" so my family doctor has been kind of researching it and we just wing it... The Doc that moved to TN just said that I had a pretty severe case b/c of the results of the tilt table test. It was up there in the worst he saw......

as for the florinef- it works good... i asked my fam doc if i could go off of it and he said if i wanted to try, i could and without it i am a mess.... i can't do much of anything. The first med. i was on was proamatine (sp?) and it gave me crazy side affects like chills and stuff... i hated it...

and btw.. the breathing has helped me focus a lil more... thanks :):)

Link to comment
Share on other sites

Hey LilBanana,

I was interested to read that your doc said your tilt table test was the worst he had ever seen because that's what my doctor had said about mine. It was one of the scariest things I ever went through.

I was also interested in your medications. Were you taking Proamitine for low BP? Did the Florinef help enough that you didn't need the Proamitine any more? The reason I'm asking is because I think my blood pressure is too high because of the Proamitine. I've been feeling horrible for a week now, and yesterday was about the worse I've felt in months. But I realized that the symptoms start right after I take the Proamitine (midodrine). So I didn't take any more of it yesterday or today. I don't feel quite right, but I sure feel better than I have been. I sure would like to know how so many people on this forum know what their BP is. I have no way of knowing unless I go to the Doctor's office.

Hope you're doing okay with your finals, Deb

Link to comment
Share on other sites

Wow April, I had no idea they were available to purchase in drugstores. I'm going to stop by CVS TODAY and get one!!!!! I am positive the midodrine is making my BP too high. As the day has progressed, I've felt so much better without it. :D

Thanks again for the suggestion!!!!!!!!!!! :P:lol::lol::)

Link to comment
Share on other sites

when you get the cuff, take it to your docs office and compare them, so you know they are close. sometimes they are off and it can be confusing. i told all our patients to do that and i do it periodically just to make sure i'm not getting wrong numbers. the mercury ones are the most accurate, so good to compare those and most docs get theirs calibrated periodically to make sure they are accurate. just an fyi. usually you can just call ahead and don't need to make an appt. for this. morgan :)

Link to comment
Share on other sites

Hmm, well I listen to music, read the Bible or some Christian teaching materials, lay down when I feel shakey, nap if I have to, sometimes go for a walk, and for now at least always take my Xanax (Oh and also relax in the tub...that always seems to help if I'm feeling really bad especially when I have PMS). Dreaming of the day I can afford massage therapy...oh it sounds wonderful!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...